Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 22, NWS Jackson, MS

March 3, 200114 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 3, 2001, 2:11 PM CST for 14 counties in Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 3, 2001, 2:11 PM CST (20:11 UTC)
Expired
Mar 3, 2001, 4:15 PM CST
In force
2 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clarke County, MS, Covington County, MS, Forrest County, MS, Jasper County, MS, Jefferson Davis County, MS, Jones County, MS, Kemper County, MS, Lamar County, MS, Lauderdale County, MS, Marion County, MS, Neshoba County, MS, Newton County, MS, Scott County, MS, Smith County, MS

What was reported inside it

TimeReportWhereRemark
Mar 3, 2:15 PM CSTFlash FloodCountywide, MSSeveral roads flooded from continued rainfall over saturated ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 032028 COR
FFWJAN
MSC023-031-035-061-065-067-069-073-075-091-099-101-123-129-032215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED...
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CST SAT MAR 3 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI
  SMITH COUNTY IN CENTRAL MISSISSIPPI
  NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI
  KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI
  CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI
  SCOTT COUNTY IN CENTRAL MISSISSIPPI
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 415 PM CST

* AT 211 PM CST...WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY HEAVY RAIN OVER MOST OF THE WARNED AREA. PERIODS OF 
HEAVY RAINFALL ARE EXPECTED TO CONTINUE OVER MUCH OF THE WARNED AREA 
FOR SEVERAL MORE HOURS.

SINCE THE GROUND IS ALREADY SATURATED...AND CREEKS THROUGHOUT THE 
REGION ARE ABOVE BANKFULL...THIS ADDITIONAL RAIN WILL ONLY COMPOUND 
THE FLOODING PROBLEM...INCLUDING ROADS AND URBAN AREAS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT 
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. 
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

84

LAT...LON 3101 8917 3148 8916 3152 8898 3190 8885
          3191 8849 3293 8842 3291 8925 3255 8930
          3255 8970 3219 8971 3196 8963 3179 8963
          3176 8995 3157 8999 3135 8996 3108 8985

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 3:15 AM CST, 10 hours 56 minutes earlier.

Area forecast discussion, Mar 3, 3:15 AM CST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CST SAT MAR 3 2001

LATEST IR IMAGERY THIS MORNING SHOWING COOLING CLOUD TOPS AHEAD OF
COLD CORE LIFTING OUT OF MEXICO. THE BACKING WINDS AND COOLING ALOFT
TO THE EAST OF THE COLD CORE ARE SERVING TO REFIRE CONVECTION OVER
THE NORTHERN GULF...S OF KLCH. ALSO...CONVECTION REFIRING OVER SE
LA/SE MS IN PROXIMITY TO STATIONARY FRONTAL BOUNDARY.

AVN SHOWING ANOTHER ROUND OF GOOD ISENTROPIC LIFT IN THE 290-310K
THETA LAYER TODAY. THIS DUE MORESO TO RISING THETA SURFACES FROM
APPROACHING COLD CORE THAN PRESSURE ADVECTION...ALTHOUGH BOTH ARE
CONTRIBUTING TO THE OVERALL OMEGA. MOISTURE REMAINS PLENTIFUL WITH
PRECIPITABLE WATERS ABOVE 1.5 INCHES OVER THE SE 2/3 OF THE CWFA.
WILL...OBVIOUSLY...CONTINUE FFA TODAY...BUT HEAVIEST RAINFALL SHOULD
BE OVER THE SE 2/3...ESPECIALLY ALONG THE BOUNDARY WHERE TRAINING
CELLS WILL BE COMMON. SOME ADDITIONAL HEFTY AMOUNTS FROM TWO TO FOUR
INCHES POSSIBLE. WILL ALSO MENTION FEW SEVERE STORMS IN AREAS ALONG
AND S OF THE BOUNDARY WHERE CAPES MAY APPROACH 2500 J/KG.

LIFT DIMINISHES FROM THE SW TONIGHT AS SYSTEM MOVES OUT OF THE AREA
AND DOWNGLIDE/DRYING BEGINS. WILL...HOWEVER...HAVE TO LEAVE IN SOME
POPS DUE TO EXPECTED LIGHT PRECIP. BOUNDARY LAYER COLD AIR
ADVECTION/RISING THETA SURFACES SHOULD BE SUFFICIENT FOR SOME LIGHT
RAIN.

CONTINUED COOLING ALOFT WITH RESIDUAL LOW LEVEL MOISTURE WILL RESULT
IN SOME SCATTERED SHOWERS MAINLY DURING THE MORNING SUNDAY. FURTHER
DRYING SUNDAY NIGHT WILL FINALLY ALLOW CLOUDS TO BREAK. THE SUN
SHOULD RETURN MONDAY.

IN THE EXTENDED...MRF SHOWING DRY NW MID LEVEL FLOW THROUGH
WEDNESDAY. SURFACE AND MID LEVEL RIDGE MOVES THROUGH WEDNESDAY
AFTERNOON AND NIGHT WITH DECENT MOISTURE RETURN ON ITS HEELS
THURSDAY AND A CHANCE OF RAIN. NOGAPS HAS A DRIER SOLUTION. WITH LOW
CONFIDENCE WILL KEEP CURRENT MENTION OF RAIN THURSDAY AND FRIDAY IN
ZONES.

JAN 62/50/56/37 +630
MEI 66/52/58/37 +74-

.JAN...
MS...FLASH FLOOD WATCH ZONES 018-019-025>066-072>074 TODAY.
LA...FLASH FLOOD WATCH ZONES 007>009-015-016-023>026 TODAY.
AR...FLASH FLOOD WATCH ZONES 074-075 TODAY.
26

In the hours before

Special weather statement, Mar 3, 10:45 AM CST, 3 hours 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-041200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO ISSUANCE TIME
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CST SAT MAR 03 2001

...THUNDERSTORMS...
A FEW SEVERE STORMS ARE POSSIBLE TODAY OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL AND SOUTH MISSISSIPPI.
A GREATER THREAT OF SEVERE THUNDERSTORMS WILL EXIST OVER EXTREME
SOUTHEAST PORTIONS OF THE AREA...ESPECIALLY IN THE HATTIESBURG AREA.

THE GREATEST CHANCE FOR SEVERE WEATHER WILL BE DURING THE AFTERNOON
AND EARLY EVENING. THE PRIMARY SEVERE WEATHER THREAT OVER THE
ENTIRE AREA WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...A
THREAT OF TORNADOES EXISTS OVER SOUTHEAST PORTIONS OF THE AREA.

A SURFACE FRONT WILL CONTINUE TO INTERACT WITH A VERY ACTIVE JET
STREAM...AND A VERY MOIST AND SOMEWHAT UNSTABLE ATMOSPHERE. WHILE
INSTABILITY IS NOT GREAT...WIND PROFILES WILL BECOME INCREASINGLY
FAVORABLE FOR THE DEVELOPMENT OF ROTATING THUNDERSTORMS AND SEVERE
WEATHER...ESPECIALLY OVER SOUTHEAST COUNTIES.

...FLOODING...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI TODAY.
FLOODING WILL BE POSSIBLE WITH ANY HEAVY RAIN WHICH
FALLS...PARTICULARLY OVER SOUTH MISSISSIPPI AND EAST CENTRAL
LOUISIANA. VERY HEAVY RAINS THIS WEEK HAVE LEFT THE GROUND
SATURATED...AND ANY ADDITIONAL RAIN WILL AGGRAVATE ONGOING FLOODING
PROBLEMS. MANY RIVERS...STREAMS...AND CREEKS ARE IN FLOOD...AND
ADDITIONAL RAIN WILL ONLY WORSEN THE SITUATION...ESPECIALLY FOR SMALL
CREEKS AND STREAMS. DO NOT DRIVE THROUGH FLOODED ROADWAYS...AND DO
NOT ALLOW CHILDREN TO PL~AY IN OR NEAR FLOODWATERS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Mar 3, 10:51 AM CST, 3 hours 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CST SAT MAR 03 2001

...THUNDERSTORMS...
A FEW SEVERE STORMS ARE POSSIBLE TODAY OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL AND SOUTH MISSISSIPPI.
A GREATER THREAT OF SEVERE THUNDERSTORMS WILL EXIST OVER EXTREME
SOUTHEAST PORTIONS OF THE AREA...ESPECIALLY IN THE HATTIESBURG AREA.

THE GREATEST CHANCE FOR SEVERE WEATHER WILL BE DURING THE AFTERNOON
AND EARLY EVENING. THE PRIMARY SEVERE WEATHER THREAT OVER THE
ENTIRE AREA WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...A
THREAT OF TORNADOES EXISTS OVER SOUTHEAST PORTIONS OF THE AREA.

A SURFACE FRONT WILL CONTINUE TO INTERACT WITH A VERY ACTIVE JET
STREAM...AND A VERY MOIST AND SOMEWHAT UNSTABLE ATMOSPHERE. WHILE
INSTABILITY IS NOT GREAT...WIND PROFILES WILL BECOME INCREASINGLY
FAVORABLE FOR THE DEVELOPMENT OF ROTATING THUNDERSTORMS AND SEVERE
WEATHER...ESPECIALLY OVER SOUTHEAST COUNTIES.

...FLOODING...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI TODAY.
FLOODING WILL BE POSSIBLE WITH ANY HEAVY RAIN WHICH
FALLS...PARTICULARLY OVER SOUTH MISSISSIPPI AND EAST CENTRAL
LOUISIANA. VERY HEAVY RAINS THIS WEEK HAVE LEFT THE GROUND
SATURATED...AND ANY ADDITIONAL RAIN WILL AGGRAVATE ONGOING FLOODING
PROBLEMS. MANY RIVERS...STREAMS...AND CREEKS ARE IN FLOOD...AND
ADDITIONAL RAIN WILL ONLY WORSEN THE SITUATION...ESPECIALLY FOR SMALL
CREEKS AND STREAMS. DO NOT DRIVE THROUGH FLOODED ROADWAYS...AND DO
NOT ALLOW CHILDREN TO PLAY IN OR NEAR FLOODWATERS.

FORu MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 12:58 AM CSTFlash Flood WarningJANForrest, Lamar, Marion3 hr
Mar 3, 2:18 AM CSTFlash Flood WarningJANClarke, Covington, Jasper, Jones3 hr
Mar 3, 3:58 AM CSTFlash Flood WarningJANForrest, Lamar, Marion2 hr
Mar 3, 5:15 AM CSTFlash Flood WarningJANClarke, Covington, Jasper, Jones105 min
Mar 3, 7:11 AM CSTFlash Flood WarningJANAdams, Covington, Forrest, Franklin, Jefferson Davis, Jones and 4 more3 hr
Mar 3, 9:12 AM CSTFlash Flood WarningJANClarke, Jasper, Smith2 hr
Mar 3, 10:55 AM CSTFlash Flood WarningJANAdams, Covington, Forrest, Franklin, Jefferson, Jefferson Davis and 5 more3 hr
Mar 3, 12:45 PM CSTFlash Flood WarningJANCopiah, Hinds, Madison, Rankin, Simpson4 hr
Mar 3, 12:55 PM CSTSevere Thunderstorm WarningJANIssaquena35 min
Mar 3, 4:01 PM CSTFlash Flood WarningJANClarke, Covington, Forrest, Jasper, Jefferson Davis, Jones and 8 more3 hr

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.